Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 33, NWS Lincoln, IL

December 1, 2018Tazewell County, Illinois

NWS Lincoln, IL issued this flash flood warning at Dec 1, 2018, 6:27 PM CST for Tazewell County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2018, 6:27 PM CST (00:27 UTC)
Expired
Dec 1, 2018, 9:30 PM CST
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 6:30 PM CSTFLASH FLOODN Pekin, IL10 INCHES OF WATER REPORTED ON ROADWAYS.
Dec 1, 6:55 PM CSTFLASH FLOODEast Peoria, ILNUMEROUS ROADWAYS REPORTED FLOODED WITH UP TO 3 FEET OF WATER. CARS STALLING OUT DUE TO HIGH WATER.
Dec 1, 6:55 PM CSTFLASH FLOODPekin, ILNUMEROUS ROADWAYS REPORTED FLOODED. SOME STREETS WITH 3 FEET OF WATER STALLING CARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

780 
WGUS53 KILX 020027
FFWILX
ILC179-020330-
/O.NEW.KILX.FF.W.0033.181202T0027Z-181202T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
627 PM CST SAT DEC 1 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  North central Tazewell County in central Illinois...

* Until 930 PM CST.

* At 627 PM CST, trained weather spotters reported flash flooding
  across the warned area. Up to two inches of rain have already
  fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Pekin, East Peoria, Morton, Washington, Creve Coeur, Marquette
  Heights, Peoria Heights, North Pekin, Groveland and Powerton.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following highways...
 Interstate 474 between mile markers 9 and 14.
 Interstate 74 between mile markers 95 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4071 8942 4049 8960 4054 8972 4056 8970
      4055 8968 4057 8965 4060 8966 4064 8962
      4066 8962 4070 8955 4075 8955 4075 8954

$$

SB
1 follow-up statement
341 
WGUS73 KILX 020322
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
922 PM CST SAT DEC 1 2018

ILC179-020330-
/O.EXP.KILX.FF.W.0033.000000T0000Z-181202T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tazewell-
922 PM CST SAT DEC 1 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL TAZEWELL COUNTY WILL
EXPIRE AT 930 PM CST...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4071 8942 4049 8960 4054 8972 4056 8970
      4055 8968 4057 8965 4060 8966 4064 8962
      4066 8962 4070 8955 4075 8955 4075 8954

$$

Shimon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Dec 1, 5:26 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 1, 5:26 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
526 PM CST Sat Dec 1 2018

.SHORT TERM...(This evening through Sunday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Will be concise as convection is developing in west central IL.

Have issued a dense fog advisory through this evening for
Fulton/Knox/Stark counties as higher dewpoints advecting over
remaining wet/melting snowpack has dropped visibilities below 1/4
mile at GBG and MQB. Gradual improvement expected later this
evening after passage of occluded front.

Main severe weather potential is now focused from west central IL
east to near I-55 through 00Z. Warm front has now pushed north to
near I-74 with southeast winds 55F+ dewpoints south of the front.
18Z KILX sounding featured steep mid level lapse rates, strong
low to mid level wind shear, and low freezing level. As lift
increases ahead of the approaching occluded front and associated
shortwave, scattered strong to severe low-topped storms will
impact the western half of the CWA into early evening. All severe
weather modes are in play with damaging wind gusts and hail the
primary threats. Strong low level wind shear will favor rotating
storms with a few brief tornadoes possible especially this
afternoon where storms near the warm front and increased SRH.
These storms will be fast movers with 40-50 kt flow in the storm
bearing layer. The severe threat will diminish quickly this
evening as storms push though the northern CWA.

After a break in precip chances later this evening, scattered
showers will return to the northwest half of the CWA later tonight
and on Sunday, as a surface trough lingers in this area beneath
cyclonic flow aloft.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Scattered showers in cyclonic flow will change to light snow
Sunday night and Monday as colder air filters in from the
northwest.  No accumulations expected.

Dry but cold weather will dominate the Midwest for Tuesday and
Wednesday as high pressure shifts south of the area. 850 mb temps
dip to -10C and will keep highs several degrees below normal.

Next precip chances arrive Thursday with a cold front. Moisture
and thermal profiles suggest mainly snow with minor accumulations
possible. Arctic high behind the front will again drop readings
well below normal for Friday and Saturday. Potential for next
winter wx maker next weekend for parts of the Midwest/Ohio Valley
will bear watching.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 526 PM CST Sat Dec 1 2018

Of immediate concern is thunderstorms affecting KPIA, KSPI, and
KDEC through 01Z. Strong and variable wind gusts to 45 MPH and
much reduced visibility in thunderstorms have been tempoed for
these sites. Less certainty in timing for storms affecting KBMI
and KCMI but will be amending TAFs soon based on trends. Beyond
the thunderstorm threat early this evening...MVFR ceilings and
scattered showers will be common overnight and through much of
Sunday. Winds will continue to be gusty.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Dec 1, 3:17 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CST Sat Dec 1 2018

ILZ027-028-036-021200-
Fulton-Knox-Stark-
317 PM CST Sat Dec 1 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

Dense fog is expected to develop or continue across the area,
northwest of the Illinois river, this evening through overnight.
Frequent visibilities of around one quarter mile will be common.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ029-030-021200-
Marshall-Peoria-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ031-037-038-040>057-061-021200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Tazewell-Vermilion-Woodford-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns.
Brief tornado touchdowns cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
West of I-55, this is most likely between 3 pm and 7 pm. East of
I-55, the most likely time frame is 6 pm to 9 pm

ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are possible late this afternoon into this
evening. Damaging winds and large hail are the main concerns. An
isolated tornado touchdown cannot be ruled out, although this
would be more likely west of I-57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

River levels will rise in response to the weekend rainfall. Minor
flooding may occur along parts of the Wabash and Little Wabash
Rivers early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening. The most likely
time frame is 5 pm to 9 pm.

Auten

In the hours before

Local storm report, Dec 1, 5:30 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             STONINGTON              39.64N 89.19W
12/01/2018  E1.00 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Dec 1, 5:34 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
534 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             HANNA CITY              40.69N 89.79W
12/01/2018  E1.00 INCH       PEORIA             IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Dec 1, 5:36 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
536 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 NW HANNA CITY         40.71N 89.82W
12/01/2018  E1.75 INCH       PEORIA             IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Dec 1, 5:42 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
542 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     CAPITAL AIRPORT         39.84N 89.68W
12/01/2018  M75 MPH          SANGAMON           IL   ASOS

&&

SBAKER
Local storm report, Dec 1, 5:44 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLOOD            SHERMAN                 39.89N 89.61W
12/01/2018                   SANGAMON           IL   TRAINED SPOTTER

            MINOR ROADWAY FLOODING REPORTED IN TOWN.

&&

SBAKER
Local storm report, Dec 1, 6:13 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
613 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CAPITAL AIRPORT         39.84N 89.68W
12/01/2018  M1.32 INCH       SANGAMON           IL   ASOS

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 6:13 PM CSTTornado WarningILXDeWitt, Macon32 min
Dec 1, 6:42 PM CSTTornado WarningILXDeWitt, McLean33 min
Dec 1, 7:13 PM CSTTornado Warning Tornado observedConsiderable damage threatILXMcLean32 min
Dec 1, 7:47 PM CSTTornado Warning Tornado observedILXMcLean28 min
Dec 1, 8:53 PM CSTRiver Flood WarningILXClay, Richland13 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.